Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 36, NWS Quad Cities, IA

July 7, 2010Buchanan County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jul 7, 2010, 7:52 AM CDT for Buchanan County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2010, 7:52 AM CDT (12:52 UTC)
Expired
Jul 7, 2010, 1:45 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:00 AM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 7, 3:00 AM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 AM CDT WED JUL 7 2010

.SYNOPSIS...
SURFACE...SATELLITE AND RADAR TRENDS SHOW BROAD AREA OF UPPER LEVEL
VORTICITY LOCATED OVER MISSOURI EXTENDING BACK INTO SOUTH PLAINS AND
ARKANSAS. TRENDS SUPPORT COALESCENCE OF THIS ENERGY OVER FORECAST
AREA AHEAD OF DIGGING PACIFIC NW UPPER TROUGH.  THIS PUTS REGION IN
FAVORABLE LOCATION FOR LOTS OF SHRA AND SOME TSRA WITH HEAVY RAIN
RISK.  ANALYSIS AT 2 AM SHOWS MOISTURE POOLING OVER FORECAST AREA
WITH WEAK PRESSURE FALLS DEVELOPING FOR INCREASING SHRA/TSRA NEXT
6 PLUS HOURS.  WEAK SHEAR AND FORCING SUPPORT PRECIPITATION
EVENTS ON PAR WITH PAST COUPLE OF OVER UPPER MIDWEST. KEY IS MUCH
OF AREA SHOULD BE IMPACTED WITH HIGH PW/S AOA 2 INCHES SUPPORTING
LOCALLY HEAVY RAINS OF 1 TO 3+ INCHES.  UPPER AIR ANALYSIS SUPPORTS
FRONTAL PASSAGE EARLY THURSDAY BRINGING DRIER AND SLIGHTLY COOLER
AIR INTO THIS WEEKEND.

&&

.SHORT TERM...TODAY AND TONIGHT...
CONCERN...SIGNIFICANT TO LOCALLY HEAVY RAINS INTO TONIGHT WITH RISK OF
FLASH FLOODING FOR DAY SHIFT TO ASSESS.  WEAK FORCING HARD TO DETECT
MOST SUSCEPTIBLE AREA/S/.  BEST CONCEPTUAL DIAGNOSIS IS LOCATIONS OVER
CENTRAL 2/3 AREA +/- 50 MILES EITHER SIDE OF A FREEPORT TO IOWA CITY TO
KEOSAUQUA LINE.

TODAY...KEPT LIKELY POPS WITH ADDED HEAVY RAIN WORDING.  APPEARS MAY SEE
A BIT MORE STORMS BUT HIGH PW/S STILL SUGGESTS RAPID STRATIFICATION SO
KEEPING MAINLY SHRA ATTM. MAX TEMPS WILL BE A CHALLENGE AGAIN WITH NEAR
80 TO UPPER 80S DEPENDING ON SUNSHINE. HAVE TRENDED TOWARD COOLEST FAR
NW AND WARMEST SE.  LOCAL TOOLS SUPPORT 1 TO 3 PLUS INCHES WITH RISK OF
MODEST TRAINING THAT COULD ADD ISOLATED 4 PLUS INCH AMOUNTS.  IF THIS
FALLS ON AREAS ALREADY WET FROM PAST FEW DAYS RAINFALL...THEN FLASH
FLOODING A ISSUE. RAINFALL RATES OF OVER 2 INCHES AN HOUR SHOULD OCCUR
IN STORMS.  THIS IS IMPORTANT ISSUE FOR DAY SHIFT TO TRY AND GET A
BETTER HANDLE AS NOT ENOUGH SIGNALS TO GO WITH WATCH ATTM.  PAST CASES
SUGGEST BY MID DAY TRENDS SHOULD BE CONFIRMED WITH LESS UNCERTAINTY.
AGAIN...TOO MOIST FOR A SEVERE THREAT...SOME GUSTY WINDS TO 35+ MPH
POSSIBLE IN AFTERNOON WITH DECENT HEATING.

TONIGHT...LOCAL TOOLS SUCH AS MCS GENERATION TOOL AND WARM ADVECTION
WING TOOL SUGGEST MOST SIGNIFICANT CONVECTION AND HEAVY RAINFALL TO
OCCUR ROUGHLY 22z THROUGH 08Z.  THEN SLOW WEAKENING AS PRECIPITATION
SLIDES EAST.  KEPT LIKELY POPS DUE TO COVERAGE UNCERTAINTY WITH MINS
70 TO 72+ DEGREES AND MUGGY.   ..NICHOLS..

.LONG TERM...THURSDAY THROUGH NEXT TUESDAY...
COLD FRONT WILL BE MOVING THROUGH THE CWA ON THURSDAY SO WILL
GRADUALLY WALK OUT THE SHOWERS AND STORMS ASSOCIATED WITH THE FRONT.
FROPA SHOULD OCCUR IN EASTERN IOWA IN THE MORNING AND THE REMAINDER
OF THE CWA EARLY AFTERNOON. NOT A FAVORABLE TIME FRAME FOR SEVERE
WEATHER AND NOT EXPECTING ANY. HOWEVER WITH THE TROPICAL AIRMASS
AHEAD OF THE FRONT AND UPPER TROUGH SWINGING INTO THE MIDWEST WE MAY
HAVE TO DEAL WITH LOCALLY TORRENTIAL RAIN THAT MAY CAUSE FLASH
FLOODING. WILL CONTINUE TO MONITOR THE SITUATION FOR THE POSSIBILITY
OF NEEDING A FLASH FLOOD WATCH BUT NOT EXACTLY CLEAR ON HOW
WIDESPREAD THE THREAT EXISTS OR HOW STRONG THE STORMS WILL BE IN THE
MORNING. FOR NOW WILL JUST CONTINUE TO MONITOR THE MODEL TRENDS.

FRIDAY THROUGH SATURDAY NIGHT...HIGH PRESSURE IN CONTROL WITH
PLEASANTLY SUNNY WARM DAYS AND CLEAR COMFORTABLE NIGHTS. COOLEST
NIGHT STILL APPEARS TO BE FRIDAY NIGHT INTO EARLY SATURDAY MORNING
WITH IDEAL RADIATIONAL COOLING CONDITIONS. AIRMASS WILL BE DRIER
WITH DEWPOINTS DIPPING INTO THE 50S SIMILAR TO WHAT IS CURRENTLY
NOTED IN THE DAKOTAS. 850 MB TEMPERATURES SUPPORT MINS IN THE MID TO
UPPER 50S ESPECIALLY IN OUR NORTHERN CWA.

SUNDAY THROUGH TUESDAY AND BEYOND...ACTIVE PATTERN SETTING UP AS LA
NINA GAINS STEAM AND POLAR JET STREAM DIPS FARTHER SOUTH INTO THE
NORTHERN UNITED STATES. ZONAL FLOW DEVELOPING WILL ALLOW FOR SEVERAL
SHARP UPPER TROUGHS AND DECENT COLD FRONTS...FOR JULY...TO MOVE
ACROSS THE CORN BELT. EACH ONE OF THESE SYSTEMS MAY BRING A THREAT
OF BOTH HEAVY RAINS AND SEVERE WEATHER. FAVORED TIME PERIODS FOR
THESE EVENTS BASED ON ECM MODEL IS SUNDAY THROUGH MONDAY...AGAIN
ABOUT TUESDAY...AND ALSO NEXT THURSDAY INTO FRIDAY. THE STRONGEST OF
THE BUNCH IS THE ONE AT THE END OF NEXT WEEK. OF COURSE THE TIMING
THIS FAR OUT MAY CHANGE SOMEWHAT. POPS WILL PROBABLY NEED TO BE
RAISED FOR EACH OF THESE SYSTEMS.   ..HAASE..

&&

.AVIATION...
MAINLY VFR CONDITIONS WITH BKN-OVC CLOUDS MAINLY AOA 4K AGL UNTIL
MID/LATE PM. OCNL MVFR CIGS OF 1-3K AGL IN RAIN THIS MORNING SOUTH
OF I-80. PATCHY FOG WITH ISOLATED VSBYS AOB 1 MILE UNTIL 13Z.
INCREASING COVERAGE OF SHRA AND TSRA BETWEEN 15Z AND 23Z.  AFTER
23Z...SIGNIFICANT AREAS OF MVFR...ISOLATED IFR THROUGH 06Z TONIGHT
WITH SHRA/TSRA.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE

&&

NICHOLS/HAASE
Hazardous weather outlook, Jul 7, 4:05 AM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 AM CDT WED JUL 7 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
405 AM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL PRODUCE AREAS OF HEAVY
RAIN OF 1 TO LOCALLY OVER 3 INCHES THROUGH TONIGHT. TORRENTIAL
RAINFALL RATES OF UP TO 2 INCHES AN HOUR WILL CAUSE MINOR URBAN
AND SMALL STREAM FLOODING. IF HEAVY RAIN OF 2 INCHES OR MORE
OCCURS ON SATURATED GROUND FROM PREVIOUS RAINS OVER THE PAST 2
DAYS...THERE IS THE RISK OF FLASH FLOODING. ANY STORMS WILL STAY
BELOW SEVERE LEVELS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE THROUGH THE OUTLOOK AREA ON THURSDAY WITH
SHOWERS AND THUNDERSTORMS LIKELY AHEAD OF THE FRONT. LOCALLY HEAVY
RAIN IS LIKELY IN STRONGER STORMS...WHICH MAY POSE A RISK FOR FLASH
FLOODING WHERE THE GROUND IS ALREADY SATURATED FROM RECENT HEAVY
RAINS.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT
ASSOCIATED WITH ANOTHER COLD FRONT. HEAVY RAIN AND SEVERE WEATHER
IS POSSIBLE BUT IT IS TOO EARLY TO DETERMINE THE EXACT RISKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
REPORTS OF HEAVY RAIN OF MORE THAN ONE INCH AND ANY FLOODING WOULD
BE APPRECIATED.

NICHOLS/HAASE

In the hours before

Special weather statement, Jul 7, 3:17 AM CDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 AM CDT WED JUL 7 2010

IAZ063-064-067-076>078-087>089-098-099-ILZ015-024-025-034-MOZ009-010-
070945-
LEE IA-VAN BUREN IA-DES MOINES IA-JEFFERSON IA-HENRY IA-IOWA IA-
JOHNSON IA-MUSCATINE IA-WASHINGTON IA-KEOKUK IA-LOUISA IA-ROCK
ISLAND IL-HANCOCK IL-HENDERSON IL-MERCER IL-CLARK MO-SCOTLAND MO-314
AM CDT WED JUL 7 2010

...HEAVY RAINS POSSIBLE THROUGH 430 AM...

AN AREA OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE
ACROSS MUCH OF THE AREA THROUGH 5 AM.  RAINFALL RATES OF UP TO 2
INCHES AN HOUR MAY RESULT IN 1 TO 2 INCHES OF RAIN. SINCE SOME
LOCATIONS AREA ALREADY WET FROM RAINS THE LAST 2 DAYS...THE HEAVY
RAINS COULD CAUSE SOME MINOR FLOODING AS DITCHES OVER FLOW AND WATER
POOLS IN LOW LYING AND POORLY DRAINED AREAS.  THE HEAVY RAINS MAY
ALSO CAUSE CONSIDERABLE PONDING ON ROADS AND WILL ALSO REDUCE
VISIBILITIES TO NEAR ZERO.

THE SHOWERS ARE EXPECTED TO MOVE NORTHEAST BY 430 AM.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4020 9146 4021 9151 4025 9151 4025 9195
      4031 9197 4031 9235 4060 9235 4061 9220
      4116 9219 4117 9242 4152 9238 4145 9088
      4019 9098
Local storm report, Jul 7, 7:00 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 AM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     HEAVY RAIN       2 S ARBELA              40.43N 92.02W
07/07/2010  M2.10 INCH       SCOTLAND           MO   TRAINED SPOTTER

&&

BILLN
Local storm report, Jul 7, 7:09 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 AM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HEAVY RAIN       AUGUSTA                 40.23N 90.95W
07/07/2010  M2.31 INCH       HANCOCK            IL   CO-OP OBSERVER

            24 HOUR TOTAL.

&&
Local storm report, Jul 7, 7:21 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 AM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
07/07/2010  M1.51 INCH       ROCK ISLAND        IL   ASOS

            24 HOUR TOTAL.

&&
Special weather statement, Jul 7, 7:23 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 AM CDT WED JUL 7 2010

IAZ040-041-051-052-071345-
DELAWARE IA-BUCHANAN IA-BENTON IA-LINN IA-
723 AM CDT WED JUL 7 2010

...HEAVY RAINS POSSIBLE THROUGH 845 AM...

AN AREA OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE
ACROSS MUCH OF THE AREA THROUGH 845 AM.  RAINFALL RATES OF UP TO 2
INCHES AN HOUR MAY RESULT IN 1 TO 2 INCHES OF RAIN. SINCE SOME
LOCATIONS AREA ALREADY WET FROM RAINS THE LAST 2 DAYS...THE HEAVY
RAINS COULD CAUSE SOME MINOR FLOODING AS DITCHES OVER FLOW AND WATER
POOLS IN LOW LYING AND POORLY DRAINED AREAS.  THE HEAVY RAINS MAY
ALSO CAUSE CONSIDERABLE PONDING ON ROADS AND WILL ALSO REDUCE
VISIBILITIES TO NEAR ZERO.

THE SHOWERS ARE EXPECTED TO MOVE NORTHEAST BY 845 AM.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4263 9156 4199 9193 4197 9231 4217 9231
      4230 9224 4230 9207 4246 9207 4247 9209
      4251 9210 4260 9209 4263 9207

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:15 PM CDTSpecial Weather StatementDVNBenton60 min
Jul 7, 3:17 AM CDTSpecial Weather StatementDVNDes Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 2 more88 min
Jul 7, 7:23 AM CDTSpecial Weather StatementDVNBenton, Buchanan82 min
Jul 7, 10:51 AM CDTRiver Flood WarningDVNJones, Linn6 days
Jul 7, 12:52 PM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more14 hr
Jul 7, 1:46 PM CDTAreal Flood WarningDVNBuchanan6 hr
Jul 7, 3:26 PM CDTRiver Flood WarningDVNBuchanan, Linn42 hr
Jul 7, 2:57 PM CDTSpecial Weather StatementDVNWhiteside63 min
Jul 7, 6:57 PM CDTSpecial Weather StatementDVNHenderson, McDonough, Warren48 min
Jul 7, 5:14 PM CDTFlash Flood WarningDVNClark, Scotland6 hr

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.